This is the sixth and final case in a six-part mini-series focusing on the management of geriatric patients in the ED. This series of cases was written by Drs. Rebecca Shaw, Nemat Alsaba, and Victoria Brazil. Dr. Rebecca Shaw is an emergency physician currently working as a medical education fellow within the Emergency Department of … Continue reading Geriatric Case 6: Elder Abuse
An 81-year old man falls down the stairs at home. He is initially asymptomatic but his level of consciousness declines and he starts to show signs of raised ICP. Providers must recognize and treat this, as well as reverse his anticoagulation, provide neuroprotective RSI and safely transport to the CT scanner. Providers must then talk with the patient’s wife, to provide information on his condition and prognosis and discuss the patient’s goals of care.
An 89-year-old patient is brought in to the ED by ambulance from their nursing home. Staff found her unresponsive and hypotensive at morning handover. She had been treated for UTI by her family physician over the last few days. Participants identify severe sepsis and realize that critical care interventions may be inappropriate. This should prompt a goals of care discussion including potential for initiating end-of-life care.
An elderly male is brought in by ambulance from home with CPR in progress. He collapsed in front of his son/daughter who commenced CPR. His rhythm has been PEA throughout and his downtime is 20 minutes. Participants should assess the patient, gather information about his background and determine that CPR is futile. They should decide to cease CPR and inform his son/daughter in a sensitive manner that their father has died. They will also debrief the team following the termination of resuscitation.
An 85-year-old man presents after a fall at home. He is complaining of dizziness and has a HR of 30. Further assessment reveals chronic digoxin toxicity and a concurrent UTI with acute renal failure. The patient requires management of his bradycardia and acute renal failure with specific management of chronic digoxin toxicity including a discussion with toxicology and administration of Digibind.
An 81-year-old (wo)man is brought to the ED by her/his friend as she/he is confused and agitated. In the ED, her/his confusion worsens. Initially she/he is fidgety but as the case progresses she/he becomes more agitated and confused. She/he will be fairly uncooperative, moving around and not able to follow many commands. The participants should be looking for a source of infection and evidence of any recent trauma. They are expected to use both non-pharmacological and safe pharmacological options in order to control the situation, ensure patient safety, and facilitate investigations.